MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED72 REPERFUSION CATHETER; NRY
Catalog Number THNDRRED72KIT
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Vasoconstriction (2126); Ischemia Stroke (4418)
Date of Event 05/02/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, non-conformance, or misuse that contributed to the reported event.Vasospasm is included as a possible complication in the instructions for use (ifu) for the penumbra system.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.
 
Event or Problem Description
The patient underwent a thrombectomy procedure in the middle cerebral artery (mca) using a penumbra system red72 reperfusion catheter (red72), penumbra system red 43 reperfusion catheter (red43), neuron max 6f 088 long sheath (neuron max), and a penumbra system 3max reperfusion catheter (3maxc).During the procedure, the physician completed two passes in the target location using the red72.After the second pass, a vasospasm occurred in the right mca.Therefore, the physician administered intra-arterial verapamil into the right mca.The event was considered resolved the same day with the infusion of verapamil.The vasospasm was reported to be an adverse event with a definite relationship to the penumbra system and the index procedure.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by the penumbra clinical team on (b)(6) 2024: 1.Section b.Box 5.Describe event or problem h3 other text : placeholder.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 segment of the middle cerebral artery (mca) using a penumbra engine (engine).During the procedure, after approximately ten minutes of using the engine, the physician noticed all four indicator lights on the engine would not illuminate.It was also reported that the engine was able to power on but there was no vacuum.Therefore, the engine was removed.The procedure was completed using another engine.There was no report of an adverse effect to the patient.On (b)(6) 2023 an update was received with the following information: the patient underwent a thrombectomy procedure in the middle cerebral artery (mca) using a penumbra system red72 reperfusion catheter (red72), penumbra system red 43 reperfusion catheter (red43), neuron max 6f 088 long sheath (neuron max), and a penumbra system 3max reperfusion catheter (3maxc).During the procedure, the physician completed two passes in the target location using the red72.After the second pass, an angiography was performed that revealed slow antegrade flow through the distal mca with underlying luminal narrowing secondary to a vasospasm.Therefore, the physician administered 5mg of intra-arterial verapamil into the distal right internal carotid artery (ica) and right m1 origin.The red72 was then removed and a red62 was advanced over the guidewire to make the third pass in the distal m1.Subsequent controlled angiography revealed recanalization of the right mca with slow flow in the distal branches.It was reported the appearance of the bifurcation is concerning for underlying antherosclerotic change with superimposed vasospasm.Therefore, the physician infused additional 5mg of verapamil.Afterwards, the physician noticed under angiography worsening appearance to the antegrade flow with no significant improvement in caliber given the likely underlying antherosclerotic change.Repeated angiography revealed further worsening of the antegrade flow in the right mca branches.The physician then infused 10mg of verapamil into the right mca in addition to the intra-arterial loading dose of 7.3 cc of integrilin.A repeated angiography after integrilin and verapamil infusion revealed interval improvement in antegrade flow into the right mca branches.The event was considered resolved the same day with the infusion of verapamil.The vasospasm was reported to be an adverse event with a definite relationship to the penumbra system and index procedure.On (b)(6) 2023, the patient experienced transient dysarthria with mild blood pressure dependence.A magnetic resonance imaging (mri) revealed worsening stenosis of the right middle cerebral artery that caused a new stroke.As of (b)(6) 23, the event was not resolved.The symptomatic right mca stenosis causing new ischemic stroke was reported to be a serious adverse event with a possible relationship to the penumbra system and index procedure.On 21-feb-2024, additional information received indicated that the symptomatic right mca stenosis causing new ischemic stroke was updated to new ischemic stroke on (b)(6) 2023.The clinical events committee (cec) adjudicated the new ischemic stroke to be not an adverse event.
 
Event or Problem Description
The patient underwent a thrombectomy procedure in the middle cerebral artery (mca) using a penumbra system red72 reperfusion catheter (red72), penumbra system red 43 reperfusion catheter (red43), neuron max 6f 088 long sheath (neuron max), and a penumbra system 3max reperfusion catheter (3maxc).During the procedure, the physician completed two passes in the target location using the red72.After the second pass, an angiography was performed that revealed slow antegrade flow through the distal mca with underlying luminal narrowing secondary to a vasospasm.Therefore, the physician administered 5mg of intra-arterial verapamil into the distal right internal carotid artery (ica) and right m1 origin.The red72 was then removed and a red62 was advanced over the guidewire to make the third pass in the distal m1.Subsequent controlled angiography revealed recanalization of the right mca with slow flow in the distal branches.It was reported the appearance of the bifurcation is concerning for underlying antherosclerotic change with superimposed vasospasm.Therefore, the physician infused additional 5mg of verapamil.Afterwards, the physician noticed under angiography worsening appearance to the antegrade flow with no significant improvement in caliber given the likely underlying antherosclerotic change.Repeated angiography revealed further worsening of the antegrade flow in the right mca branches.The physician then infused 10mg of verapamil into the right mca in addition to the intra-arterial loading dose of 7.3 cc of integrilin.A repeated angiography after integrilin and verapamil infusion revealed interval improvement in antegrade flow into the right mca branches.The event was considered resolved the same day with the infusion of verapamil.The vasospasm was reported to be an adverse event with a definite relationship to the penumbra system and index procedure.On (b)(6) 2023, the patient experienced transient dysarthria with mild blood pressure dependence.A magnetic resonance imaging (mri) revealed worsening stenosis of the right middle cerebral artery that caused a new stroke.As of (b)(6) 2023, the event was not resolved.The symptomatic right mca stenosis causing new ischemic stroke was reported to be a serious adverse event with a possible relationship to the penumbra system and index procedure.
 
Additional Manufacturer Narrative
Additional info: the product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, non-conformance, or misuse that contributed to the reported event.Vasospasm and ischemia are included as possible complications in the instructions for use (ifu) for the penumbra system.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM RED72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key17114034
Report Number3005168196-2023-00277
Device Sequence Number15115854
Product Code NRY
UDI-Device Identifier00815948024380
UDI-Public815948024380
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/01/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/29/2025
Device Catalogue NumberTHNDRRED72KIT
Device Lot NumberF00001781
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2023
Supplement Date Received by Manufacturer06/22/2023
02/21/2024
Initial Report FDA Received Date06/12/2023
Supplement Report FDA Received Date07/18/2023
03/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/30/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown
Date Report Sent to FDA01/01/2005